Georgia, 2003Lightning Strike in Georgia, August 5, 2003
August 5, 2003 · NWS FFC · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 5, 4:40 AM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 5, 4:40 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 AM EDT TUE AUG 5 2003
CURRENT RADAR LOOP SHOWS A FEW SHOWERS AND THUNDERSTORMS TRYING TO
PUSH INTO N GA THIS MORNING. THE SHOWERS ACROSS TN HAVE BEEN
GRADUALLY DIMINISHING SO AS THEY MOVE INTO THE STATE THEY SHOULD
STAY BELOW SEVERE LIMITS. AS FOR THE WEATHER PATTERN NOT MUCH CHANGE
PAST FEW DAYS. UPPER-LEVEL RIDGE IN THE WESTERN U.S. AND STRONG
AMPLIFIED TROUGH EASTERN U.S. MODELS STILL SHOWING EVERYTHING
SHIFTING SLOWLY EAST WITH THE TROUGH SETTING UP INTO A WEDGE LIKE
PATTERN ALONG THE EASTERN SEABOARD THU-MON. A FEW SHORT WAVES IN NW
FLOW ALOFT KEEP A FAIRLY ACTIVE PATTERN ACROSS THE SOUTHEAST THROUGH
WED. MAY SEE SOME FLOODING ACROSS N GA TODAY AND TOMORROW WITH
GROUND ALREADY SATURATED AND FFG AROUND 1-1.5 ACROSS THE AREA. BY
THU/FRI THE EASTERN U.S. TROUGH SHIFTS EAST SO WE SHOULD SEE BEST
CONVECTION SHIFT FURTHER EAST INTO NC/SC AS WELL. WILL STILL SEE
DIURNAL CONVECTIVE PATTERN ACROSS GA BUT WITH LESS OF A SEVERE
THREAT AS THE WEEK CONTINUES. AS FOR TEMPS WILL CONTINUE WITH BELOW
SEASONAL NORMAL NUMBERS. UPPER NW FLOW...CLOUD COVER...AND VERY WET
SOILS WILL HINDER ANY GOOD SUMMERTIME HEATING.
.PRELIMINARY POINT TEMPS/POPS...
KATL 84 70 82 70 / 40 60 50 20
KAHN 86 70 84 69 / 30 50 50 20
KGVL 85 69 82 69 / 40 50 50 20
KRMG 87 69 84 69 / 50 70 40 20
KCSG 89 72 87 71 / 40 40 50 20
KMCN 90 72 87 70 / 30 40 50 20
.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
.AVIATION DISCUSSION...REMNANTS OF MCS DRIFTING SOUTHEAST OVER AL.
THIS FEATURE BEARS WATCHING SINCE RADAR LOOPS SHOWS THAT IT MAY
SLIDE INTO PORTIONS OF WESTERN GA. WITH VARIOUS OUTFLOW
BOUNDARIES...COULD SEE THUNDERSTORM DEVELOPMENT AT ANY TIME.
ABUNDANT LOW LEVEL MOISTURE IS PRODUCING CEILINGS BELOW 1 THSD THIS
MORNING. SHOULD SEE IMPROVEMENT TO AROUND 3 THSD FT AFTER 10 AM.
VISIBILITY RESTRICTIONS IN FOG THIS MORNING IMPROVING AFTER
SUNRISE...BUT EXPECT AREAS OF RAIN AND THUNDERSTORMS TO LOWER
CEILINGS AND VISIBILITIES BELOW 1 THSD FT AND 3 MILES.
01
Hazardous weather outlook, Aug 5, 5:15 AM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 AM EDT TUE AUG 5 2003
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051600-
615 AM EDT TUE AUG 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH TONIGHT.
.SYNOPSIS...
A MOIST UNSTABLE AIRMASS WILL PERSIST OVER NORTH AND CENTRAL GEORGIA
THROUGH TONIGHT...AS UPPER LEVEL SHORT WAVES CONTINUE TO SWEEP
ACROSS THE TENNESSEE VALLEY.
.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE
PRIMARY THREAT WILL BE LOCALLY HEAVY RAIN WHICH COULD PRODUCE
FLOODING. FREQUENT LIGHTNING...GUSTY WINDS AND SMALL HAIL WILL ALSO
BE POSSIBLE WITH THESE STORMS.
.DISCUSSION...
SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTH AND CENTRAL GEORGIA
TODAY AND CONTINUE TONIGHT. NUMEROUS OLD OUTFLOW BOUNDARIES WILL
HELP PROVIDE INSTABILITY. IN ADDITION...WITH CAPES AROUND 2500 AND
LIFTED INDICES IN THE MINUS 2 TO MINUS 4 RANGE...SOME OF THE STORMS
MAY BE SEVERE.
.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS FOR POSSIBLE ACTIVATION.
.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
Lightning, Muscogee
- When
- August 5, 8:05 AM EST
- Where
- Muscogee County, Columbus
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.510, -84.877 (the zone’s center; the record gives no point)
The Muscogee county 911 center reported that lightning struck a tree near a house. The tree subsequently fell on the house causing damage to the structure.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, August 5, 20031 death · 1 event
- Flash Flooding in New York, August 5, 2003$4.3 million · 4 events
- Hail and Damaging Winds in Kansas, August 5, 2003$160,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Virginia, August 5, 2003$250,000 · 1 in hail · 13 events
- Flash Flood in New Jersey, August 5, 2003$250,000 · 1 event
- Flash Flooding and Lightning Strike in New York, August 5, 2003$146,000 · 8 events
- Flash Flood and Flood in Ohio, August 5, 2003$157,000 · 50 kt wind · 5 events
- Lightning Strike in Oregon, August 5, 2003$150,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 5, 2003$100,000 · 1.75 in hail · 6 events
- Flood and Damaging Wind in Pennsylvania, August 5, 2003$105,000 · 50 kt wind · 2 events
- Tornado and Flash Flooding in New York, August 5, 2003$84,000 · F0 · 6 events
- Flash Flood in New York, August 5, 2003$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332883.